Diabetes Channel
Topics
Medications
Quicklinks
Related Channels

Being Active With Type 2 Diabetes

Can My Blood Sugar Become Too Low With Exercise?

Yes -- physical activity can cause your blood sugar to become too low (known medically as hypoglycemia). Low blood sugar can occur while you are exercising, right afterward, and even up to a day later. Some of the symptoms of low blood sugar may include:
 
  • Shakiness
  • Weakness
  • Hunger
  • Fatigue
  • Grumpiness or moodiness
  • Confusion.
 
It is important to monitor your blood sugar levels and be aware of the symptoms; if your blood sugar becomes too low, you may pass out or have seizures. However, this is not said to scare you away from exercising. You still need to be physically active, and there are some ways to do that and help prevent your blood sugar from becoming too low while you are exercising.
 
Some of the ways to be prepared for low glucose include:
 
  • Ask your healthcare provider whether you should check your blood sugar levels before exercise.
  • If you are taking a diabetes medication that can cause low blood sugar, ask your healthcare provider if you need to change the amount before you exercise or if you can have a snack if your blood sugar level drops below 100.
  • Make sure you have your medical identification (ID) bracelet or necklace on or somewhere someone will see it in case you do pass out.
  • Make sure to always have some food or glucose tablets nearby in case you need to boost your blood sugar levels.
  • If you are working out for more than an hour, check your blood sugar at regular intervals, as you may need to have a snack before you are done exercising.
  • When you are done exercising, check to see how it affected your blood sugar level.
 
7 Signs of High Blood Sugar

Information on Type 2 Diabetes

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.